Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 154, NWS Morristown, TN

June 15, 2009Carter County, Johnson County, Sullivan County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 15, 2009, 4:30 PM EDT for Carter County, Johnson County, Sullivan County, Tennessee. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 15, 2009, 4:30 PM EDT (20:30 UTC)
Expired
Jun 15, 2009, 4:51 PM EDT
In force
21 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Carter County, TN, Johnson County, TN, Sullivan County, TN

The radar

The Knoxville radar (KMRX), 120 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.5 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2009-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 276 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2009-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
276 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
940 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:44 PM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 15, 2:44 PM EDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
244 PM EDT MON JUN 15 2009

.SHORT TERM (TONIGHT AND TUESDAY)...THE UNSETTLED WEATHER PATTERN
WILL CONTINUE THROUGH THE SHORT TERM.  INSTABILITY SOMEWHAT LIMITED
TODAY BUT SUFFICIENT TO CONTINUE THE ONGOING CONVECTION DEVELOPING
OVER THE AREA.  A STRAY STORM MAY BECOME STRONG TO SEVERE.
CONVECTION SHOULD DECREASE WITH SUNSET.  ADDITIONAL CONVECTION IS
EXPECTED TO OUR WEST THIS EVENING AND WILL SLIDE EAST IN ZONAL TO
WEAKLY NORTHWESTERLY FLOW ALOFT.  THE TRACK IS STILL IN QUESTION BUT
COULD PUSH INTO THE REGION OVERNIGHT INTO TUESDAY MORNING.  THE OLD
FRONTAL BOUNDARY THAT HAS BEEN STRETCHED ACROSS THE REGION...WILL
CONTINUE TO ACT AS A FOCUS FOR ADDITIONAL CONVECTION TUESDAY
AFTERNOON.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)...A WARM FRONT WILL BE
LOCATED OVER THE FAR NORTHEAST SECTIONS OF THE FORECAST AREA
WEDNESDAY WITH A WEAK COLD FRONT INTO THE LOWER OHIO VALLEY. THESE
BOUNDARIES WILL CONTINUE TO PRODUCE SCATTERED STORMS FOR
WEDNESDAY...ESPECIALLY ACROSS THE NORTHERN HALF OF THE FORECAST AREA.

FOR THURSDAY...THE BOUNDARIES MOVE NORTH AND EAST OF THE AREA.
AIRMASS REMAINS QUITE UNSTABLE...BUT UPPER RIDGING STRENGTHENS OVER
THE AREA. FORCING WILL BE LIMITED TO TERRAIN FEATURES WITH STRONGER
CAP OVER THE REGION...SO ONLY WIDELY SCATTERED CONVECTION
ANTICIPATED AND MAINLY OVER THE HIGHER ELEVATIONS.

FOR FRIDAY...UPPER RIDGING CONTINUES TO STRENGTHEN WITH THE AIRMASS
DRYING OUT WITH PWS DECREASING TO NEAR 1 INCH. ALSO...A FAIRLY
STRONG CAP DEVELOPS...SO WILL CALL FOR A HOT AND DRY DAY.

FOR SATURDAY...AN UPPER TROUGH WILL MOVE ACROSS THE GREAT LAKES
PULLING A COLD FRONT INTO THE FORECAST AREA. DUE TO STRONG SURFACE
RIDGING INTO THE GULF OF MEXICO...LOW LEVEL MOISTURE RETURN IS
LIMITED AHEAD OF FRONT. AIRMASS WILL ONLY BE WEAKLY UNSTABLE WITH
FROPA...SO ONLY ANTICIPATE SCATTERED CONVECTION.

FOR SUNDAY...AN UPPER TROUGH OVER THE EASTERN THIRD OF THE NATION
WILL PRODUCE NORTHWEST FLOW OVER THE SOUTHERN APPALACHIANS.
A FEW SHOWERS ARE POSSIBLE OVER SOUTHWEST VIRGINIA. OTHERWISE DRY
AND SLIGHTLY COOLER WEATHER BEHIND FROPA.

FOR MONDAY...A WARM FRONT WILL BEGIN TO MOVE BACK NORTHEAST ACROSS
THE TENNESSEE VALLEY. ALSO...GFS AND ECMWF HINT OF A MCS MOVING
SOUTHEAST FROM THE CENTRAL PLAINS INTO THE TENNESSEE VALLEY.
LOCATION AND MOVEMENT OF WARM FRONT AND MCS WILL DETERMINE
CONVECTIVE CHANCES. WILL INCLUDE ONLY CHANCE POPS FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             69  88  69  92  69 /  30  30  20  40  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  67  86  68  91  69 /  40  50  40  60  30
OAK RIDGE, TN                       67  86  68  91  68 /  40  50  40  60  30
TRI CITIES AIRPORT, TN              65  83  64  85  65 /  50  50  60  70  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

MJB/DH
Hazardous weather outlook, Jun 15, 3:34 AM EDT, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
334 AM EDT MON JUN 15 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-160745-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
334 AM EDT MON JUN 15 2009 /234 AM CDT MON JUN 15 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

AN ORGANIZED THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP ACROSS THE
MID MISSISSIPPI RIVER VALLEY THIS AFTERNOON...AND THEN MOVE
TOWARDS SOUTHWEST VA AND EAST TN THIS EVENING. THIS SYSTEM WILL
BRING THE POTENTIAL FOR WIDESPREAD DAMAGING WINDS...LOCALLY HEAVY
RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN ACTIVE PATTERN WILL CONTINUE ACROSS THE SOUTHERN APPALACHIAN
REGION THROUGHOUT THE UPCOMING WEEK. A SERIES OF ORGANIZED
THUNDERSTORM COMPLEXES WILL LIKELY DEVELOP EACH DAY OVER THE
MISSISSIPPI RIVER VALLEY TUESDAY AND WEDNESDAY...AND THEN TRACK
TOWARDS THE SOUTHERN APPALACHIAN REGION. EACH OF THESE SYSTEMS WILL
BRING THE POTENTIAL FOR WIDESPREAD DAMAGING WINDS...LOCALLY HEAVY
RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED AT TIMES THROUGH WEDNESDAY.

In the hours before

Special weather statement, Jun 15, 2:31 PM EDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
231 PM EDT MON JUN 15 2009

TNZ067-068-086-151915-
LOUDON-NORTHWEST MONROE-ROANE-
231 PM EDT MON JUN 15 2009

...A STRONG THUNDERSTORM WILL BE AFFECTING LOUDON...MONROE AND ROANE
COUNTIES...

AT 229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KINGSTON...MOVING SOUTHEAST AT 15 MPH.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

TD
Special weather statement, Jun 15, 3:27 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
327 PM EDT MON JUN 15 2009

TNZ017-VAZ005-008-152015-
SCOTT-SULLIVAN-WASHINGTON-
327 PM EDT MON JUN 15 2009

...A STRONG THUNDERSTORM WILL BE AFFECTING SCOTT...SULLIVAN AND
WASHINGTON COUNTIES...

AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF WEBER CITY...MOVING SOUTHEAST AT
10 MPH.

SMALL HAIL...AND WINDS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

ALSO LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY
OCCUR WITH THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING
OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING
AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND
DONT DROWN

TD
Special weather statement, Jun 15, 4:13 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
413 PM EDT MON JUN 15 2009

TNZ017-018-046-VAZ008-152115-
JOHNSON-NORTHWEST CARTER-SULLIVAN-WASHINGTON-
413 PM EDT MON JUN 15 2009

...A STRONG THUNDERSTORM WILL BE AFFECTING CARTER...CITY OF
BRISTOL...JOHNSON...SULLIVAN AND WASHINGTON COUNTIES...

AT 411 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM JUST SOUTH OF BRISTOL TN...MOVING SOUTHEAST AT
15 MPH.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON
ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

TD

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 3:00 PM EDTAreal Flood AdvisoryMRXScott2 hr
Jun 15, 3:47 PM EDTAreal Flood AdvisoryMRXScott, Washington118 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.